Nebraska, 2018

Hail in Nebraska, August 29, 2018

August 29, 2018 · NWS CYS · 4 events in 3 counties and zones

A thunderstorm produced large hail as it tracked east across eastern Kimball and western Cheyenne counties in western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail as it tracked east across eastern Kimball and western Cheyenne counties in western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 29, 1:43 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 29, 1:43 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
243 PM MDT Wed Aug 29 2018

.SHORT TERM...(This evening through Friday night)
Issued at 242 PM MDT Wed Aug 29 2018

A few showers/weak storms have popped up over the se corner of Wy
this afternoon and they will move over the sw part of the Neb
Panhandle into late this afternoon. These should dissipate towards
evening as heating is lost. Fairly quiet weather overnight
through Thursday with fire weather the main concern Thursday
afternoon and evening mainly west of Interstate 25. Right now it
still appears the winds will not hit critical speeds over the
plains Thursday but will have to watch as it would not take much
to attain those level. Have kept the current Fire weather
highlights unchanged in light of this. Otherwise continued warm
Thursday then a modest cool front will pass by on Friday ushering
in some cooler air. Some increase in moisture along with a
northerly wind flow should allow for at least isolated convection
near the mtns into far se WY Friday afternoon and evening.

.LONG TERM...(Saturday through Wednesday)
Issued at 242 PM MDT Wed Aug 29 2018

Seasonal conditions anticipated over the CWA into early next week
with the main westerlies remaining north along the international
border. Several weak impulses riding in the flow will clip the CWA
and bring periodic chances for showers and storms, with the best
chance on Saturday and again Wednesday. The next cool front looks
to pass by early Tuesday bringing a decent cooloff Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM MDT Wed Aug 29 2018

Mostly VFR conditions for all sites through the period. However, high-
resolution models indicate the potential for storms around KBFF
tonight around 22Z and showers at KSNY around 1Z. With that
potential for rain, also put in some light fog for KBFF around 12Z
tomorrow morning. Heavier precip today around KBFF will likely
enhance that potential. Other than that added in some lines for
wind direction changes and decreases in winds overnight for all
sites.

&&

.FIRE WEATHER...
Issued at 242 PM MDT Wed Aug 29 2018

Warm and dry weather will continue over the districts through Thursday
with critical fire weather condition expected once again over most
of the area west of Interstate 25. Right now it appears the winds
will remain low enough over the eastern Wyoming plains to
minimize critical conditions there but will see what evening model
runs depict. Friday through the weekend should see a little
cooler temperatures and some increase in moisture which will
lessen the chance for critical conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>304-306-
     308-309.

     Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ301>304-
     306-308-309.

     Fire Weather Watch from Thursday morning through Thursday
     evening for WYZ310.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ/CW
FIRE WEATHER...RE
Hazardous weather outlook, Aug 29, 9:39 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1039 AM MDT Wed Aug 29 2018

WYZ101>106-109>111-113-115>117-301000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
1039 AM MDT Wed Aug 29 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning is in effect from 11 am to 8 pm for much of
southeast Wyoming, mainly that area west of Interstate 25 due to
expected gusty winds and low humidities. This should contribute to
potentially rapid fire spread.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Dangerous fire spread conditions are once again likely in the
same areas Thursday afternoon into early evening.

.Spotter information statement...

Spotter activation will not be needed.

WYZ107-108-118-119-301000-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
1039 AM MDT Wed Aug 29 2018

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Dangerous fire spread conditions are possible Thursday afternoon
into early evening due to some wind and low relative humidity.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ112-114-301000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Sierra Madre Range-Snowy Range-
1039 AM MDT Wed Aug 29 2018

This hazardous weather outlook is for portions of western
Nebraska and south central Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 29, 3:33 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT WED AUG 29 2018

NEZ020-021-054-055-292315-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
433 PM MDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN
KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL
515 PM MDT...

At 433 PM MDT, trained weather spotters reported a strong
thunderstorm 12 miles south of Redington, or 23 miles northeast of
Kimball, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sidney, Potter, Dalton, Gurley, Colton and Brownson.

This includes Interstate 80 in Nebraska between mile markers 34 and
54, and between mile markers 59 and 65.

LAT...LON 4127 10361 4151 10341 4150 10277 4108 10284
TIME...MOT...LOC 2233Z 275DEG 22KT 4140 10327

Mokry

The radar

The Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Banner

When
August 29, 3:35 PM MST
Where
Banner County, 15.75 mi SE of Harrisburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.420, -103.490

Hail, Kimball

When
August 29, 3:48 PM MST
Where
Kimball County, 7.6 mi N of Dix
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.340, -103.490

Hail, Kimball

When
August 29, 4:02 PM MST to 4:05 PM MST
Where
Kimball County, 7 mi N of Dix
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.331, -103.490

Hail, Cheyenne

When
August 29, 4:25 PM MST to 4:28 PM MST
Where
Cheyenne County, 15 mi NW of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.303, -103.184

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786033, 786034, 773871, 773873.